New York, 2010

Hail and Damaging Winds in New York, August 2, 2010

August 2, 2010 · NWS BTV · 8 events in 2 counties and zones

The combination of a warm and unstable air mass with temperatures in the 80s and dew points in the 60s to lower 70s along with a weak surface boundary and a mid-atmospheric disturbance accounted for scattered thunderstorms during the afternoon of August 2nd across the northern Champlain Valley of New York. Some of these storms produced damaging winds as well as large hail up to an half dollar…

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$100,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BTV wrote it up.

The combination of a warm and unstable air mass with temperatures in the 80s and dew points in the 60s to lower 70s along with a weak surface boundary and a mid-atmospheric disturbance accounted for scattered thunderstorms during the afternoon of August 2nd across the northern Champlain Valley of New York.

Some of these storms produced damaging winds as well as large hail up to an half dollar diameter in size. In particular, a localized wet microburst downed dozens of trees and forced the closure of Interstate 87 near Exit 32.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before the first event at Aug 2, 12:52 PM EST, 48 minutes earlier.

Area forecast discussion, Aug 2, 12:52 PM EST, 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
152 PM EDT MON AUG 2 2010

.SYNOPSIS...
THE WEATHER PATTERN WILL BE ACTIVE TODAY THROUGH THURSDAY AS A
SERIES OF FRONTS PUSH THROUGH THE AREA. IT WILL BE WARMER
AND MORE HUMID ALONG WITH A CHANCE OF SHOWERS AND THUNDERSTORMS
EACH DAY. IT LOOKS LIKE IT WILL BE DRIER...COOLER AND LESS HUMID
FRIDAY THROUGH SUNDAY AS A NORTHWEST FLOW OF AIR DEVELOPS AND HIGH
PRESSURE MOVES DOWN FROM CANADA.

&&

.NEAR TERM /UNTIL 2 AM TUESDAY MORNING/...
AS OF 1053 AM EDT MONDAY...HAVE ISSUED AN UPDATE TO FRESHEN UP
THE GRIDS AND REFLECT CURRENT CONDITIONS...LOWERED THE POPS
SLIGHTLY THIS MORNING AND SKY COVER A BIT ALSO. PREVIOUS
DISCUSSION FOLLOWS.

THE MAIN FCST CHALLENGE WL BE AREAL COVERAGE/INTENSITY OF
SHOWERS/STORMS THIS AFTN ACRS THE NORTH COUNTRY...FOLLOWED BY
IMPACTS CLOUDS HAVE ON TEMPS. WATER VAPOR SHOWS WEST TO NORTHWEST
FLW ALOFT...WITH NEXT EMBEDDED 5H VORT NOW LOCATED OVER THE
NORTHERN GREAT LAKES. THIS ENERGY WL SLIDE ALONG A SFC WARM FRNT
LIFTING ACRS OUR REGION THIS AFTN AND PRODUCE SHOWERS/STORMS. IN
ADDITION...LFQ OF 25H JET OF 80 TO 100 KNTS WL HELP TO ENHANCE
ULVL DIVERGENCE...WHILE SW WINDS UP THE SLV AND SOUTHERLY WINDS
IN THE CPV WL HELP TO PRODUCE LLVL CONVERGENCE ACRS THE DACKS
TODAY...WHICH WL AID IN THE DEVELOPMENT OF SHOWERS/STORMS. STILL
SOME QUESTIONS WITH REGARDS TO AMOUNT OF INSTABILITY WITH MODEL
CAPES OFF THE NAM AROUND 500 J/KG...GFS NEAR 700 J/KG...LOCAL 4KM
WRF 1200 J/KG...AND RUC HAS CAPE VALUES NEAR 1500 J/KG...WHILE
THE 0-3KM SHEAR IS AROUND 20 KNOTS AND THE 0-6KM SHEAR VALUE IS
NEAR 30KNTS. FURTHERMORE...PW VALUES INCREASE BTWN 1.60 AND
1.75"...WITH WARM CLOUD DEPTH AROUND 10KFT. BASED ON AVAILABLE
MOISTURE AND GOOD DYNAMICS WL MENTION HEAVY RAINFALL
POSSIBLE...BUT NOT MENTION GUSTY WINDS ATTM DUE TO WEAK LOW TO
MID LVL FLW. GREATEST POTENTIAL FOR ISOLATED 1 TO 2 INCHES OF QPF
IN A SHORT PERIOD OF TIME WL BE ACRS THE NORTHERN DACKS INTO THE
CENTRAL/NORTHERN GREEN MTNS OF VT TODAY. LLVL THERMAL PROFILES
ARE VERY SIMILAR TO SUNDAY...BUT A FEW MORE CLOUDS WL BE
PRESENT...ESPECIALLY AS AFTN CONVECTIVE TEMPS ARE REACHED AND
MOISTURE FROM MID ATLANTIC ADVECTS INTO OUR REGION...WL MENTION
M/U70S MTNS/NEK TO L/M80S WARMER VALLEYS.

TONIGHT...LLVLS STABILIZE AS SFC HEATING IS LOST AND AREAL
COVERAGE/INTENSITY OF STORMS/SHOWERS WL WEAKEN. WL CONT TO
MENTION CHC POPS OVERNIGHT...WITH PATCHY FOG
POSSIBLE...ESPECIALLY IN DEEPER VALLEY LOCATIONS WHICH RECEIVE
RAINFALL. OTHERWISE...SFC DWPTS IN THE U50S TO M60S AND CLOUDS WL
MENTION LOWS SEVERAL DEGREES ABOVE THE GUIDANCE...MAINLY IN THE
60S.

&&

.SHORT TERM /2 AM TUESDAY MORNING THROUGH WEDNESDAY/...
AS OF 515 AM EDT MONDAY...ONCE AGAIN THE MAIN CHALLENGE WL BE CHCS
FOR SHOWERS/STORMS THRU WEDS...FOLLOWED BY TEMPS. OVERALL LARGE
SCALE PATTERN WL FEATURE FAST WESTERLY FLW ALOFT WITH EMBEDDED
VORTS...WHILE WEAK SFC TROFS AND LEFTOVER OUTFLOW BOUNDARIES
REMAIN ACRS OUR CWA. FOR TUES...BEST DYNAMICS AND DEEP 850 TO
500MB MOISTURE WL BE ACRS OUR CENTRAL/NORTHERN CWA...ALONG WITH
WEAK SFC CONVERGENCE. WL CONT TO MENTION HIGH CHC/LOW LIKELY POPS
FOR NORTHERN TIER...WITH JUST LOW CHC POPS FOR RUTLAND/WINDSOR
COUNTIES ON TUES. SFC BASE CAPE VALUES BTWN 1000-1500 J/KG AND
SOME LOW/MID LVL SHEAR WL BE PRESENT...BUT LACK OF LARGE SCALE
LIFT AND JET DYNAMICS WL LIMIT OVERALL STORM INTENSITY. PROGGED
85H TEMPS ARE A DEGREE OR TWO WARMER...ALONG WITH THE 925MB
TEMPS...THEREFORE WL MENTION HIGHS IN THE MID/UPPER 80S MOST
LOCATIONS. WITH SFC DWPTS IN THE 60S TO NEAR 70F IN MANY
LOCATIONS...IT WL FEEL VERY MUGGY/HUMID ACRS THE AREA.

WEDS...FCSTER CONFIDENCE DROPS SIGNIFICANTLY DUE TO THE TIMING OF
SFC TROF AND S/W ENERGY IN THE FAST FLW ALOFT. LATEST GUIDANCE SHOWS
SEVERAL FRNTS IMPACTING THE REGION...WITH DIFFERENT DEGREES OF
MOISTURE/DYNAMICS. THE LATEST GFS IS 6 TO 12 HRS SLOWER WITH S/W
ENERGY AND FRNT...ALONG WITH THE NAM...MEANWHILE 21Z SREF AND 12Z
ECMWF SHOWS A BOUNDARY ALONG WITH GOOD DYNAMICS MOVING ACRS OUR
NORTHERN ZNS. GIVEN UNCERTAINTY AND THE POTENTIAL FOR GOOD SFC
HEATING AND CAPE VALUES BTWN 1500 AND 2000 J/KG WL MENTION AT LEAST
CHC POPS FOR WEDS. PROGGED 85H TEMPS NEAR 15C AND 925MB TEMPS AROUND
21C...SUPPORT HIGHS IN THE M/U80S MOST LOCATIONS...WITH HUMID
CONDITIONS.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SUNDAY/...
AS OF 319 AM EDT MONDAY...LOOKS LIKE MODELS ARE COMING INTO BETTER
AGREEMENT WITH THE SEQUENCE OF EVENTS LATER THIS WEEK INTO THE
WEEKEND LEADING TO ABOVE AVERAGE CONFIDENCE IN THE WEATHER
PATTERN.

LARGE SCALE UPPER LEVEL RIDGING TO TAKE PLACE OUT WEST AND TROF
MOVING THROUGH THE NORTHEAST. SO AFTER SOME WARM AND HUMID
CONDITIONS THROUGH THURSDAY NIGHT, COOLER AND MUCH LESS HUMD
WEATHER IS EXPECTED FRIDAY THROUGH SUNDAY.

EXPECT TEMPS IN THE 85 TO 90 DEGREES RANGE ON THURSDAY AS 850
TEMPS PEAK OUT AROUND 17C. WITH LOTS OF LOW LEVEL MOISTURE EXPECT
THUNDERSTORMS TO DEVELOP THURSDAY AFTERNOON AND CONTINUE THURSDAY
NIGHT OR EARLY FRIDAY UNTIL THE FRONT PASSES. SOME POST FRONTAL
SHOWERS ARE POSSIBLE...MAINLY NORTH LATER FRIDAY AS ANY LINGERING
LOW LEVEL MOISTURE IS MIXED OUT IN NW UPSLOPE FLOW.

850 TEMPS DROPS INTO THE SINGLE DIGITS C SATURDAY RECOVERING A BIT
SUNDAY FOR HIGHS FROM THE UPPER 60S IN THE MTNS TO LOWER 70S IN
THE VALLEYS ON SAT AND MAINLY IN THE 70S ON SUNDAY. LOW
TEMPERATURES WILL BE IN THE 40S TO AROUND 50.

&&

.AVIATION /18Z MONDAY THROUGH SATURDAY/...

THROUGH 18Z TUESDAY...LOW CONFIDENCE FORECAST WITH REGARD TO EXACT
TIMING OF SHRA/TSRA THROUGH THE PERIOD. ALSO LOW CONFIDENCE WITH
RESPECT TO IFR CONDITIONS LATE TONIGHT IN FOG AT SOME TERMINALS.

SCATTERED SHOWERS AND ISOLATED THUNDERSTORMS HAVE BEEN
PRIMARILY DEVELOPING SINCE ABOUT 16Z. DUE TO THE SCATTERED NATURE
ASSOCIATED WITH THE CONVECTION, HAVE PLACED VICINITY SHOWERS IN
TAFS FOR THE REMAINDER OF THE AFTERNOON. CANT RULE OUT A SMALL
CHANCE OF A THUNDERSTORM IMPACTING ANY ONE OF THE TAF LOCATIONS,
HOWEVER WILL HAVE TO HANDLE THAT KIND OF SCENARIO WITH A QUICKLY
COMPOSED FORECAST AMENDMENT RATHER THAN BLANKET THE FORECASTS
OVERALL WITH TEMPOS. INDICATED VFR CONDITIONS, ALTHOUGH ANYTIME A
CORE OF A SHOWER/THUNDERSTORM MOVES DIRECTLY OVERHEAD IT WILL
KICKUP BRIEF MVFR/IFR CONDITIONS AND PERHAPS GUSTY WINDS.

ALTHOUGH THINK THE BULK OF THE SHOWER ACTIVITY WILL WIND DOWN WITH
SUNSET, THERE IS A BATCH OF SHOWERS ACROSS ONTARIO THAT COULD SKIM
DOWN ACROSS THE NORTHERN HALF OF THE REGION OVERNIGHT. NOT THE
GREATEST AMOUNT OF CONSISTENCY BETWEEN GUIDANCE WE HAVE AVAILABLE,
SO JUST WENT AHEAD AND TOSSED IN ADDITIONAL MENTION OF SHOWERS FOR
THE FIRST HALF OF THE NIGHT.

DEPENDING ON EXACTLY WHERE THE RAIN FALLS TODAY, AND HOW MUCH
CLEARING WE GET LATE TONIGHT WILL DICTATE HOW MUCH FOG WILL FORM.
CONTINUED WITH IDEA THAT LOW IFR CONDITIONS DUE TO FOG WILL OCCUR
LATE TONIGHT AT THE KMPV AND KSLK TERMINALS. FOG THAT DOES FORM
MAY NOT BURN TOTALLY AWAY UNTIL 13-14Z TIMEFRAME.

OUTLOOK 18Z TUESDAY THROUGH FRIDAY...
18Z TUESDAY - 00Z FRIDAY: MAINLY VFR EACH DAY, HOWEVER MVFR
POSSIBLY IN ANY SHOWERS/THUNDERSTORMS WHICH WOULD TEND TO FAVOR
AFTERNOON AND EVENING HOURS. LOCALLY IFR IN AREAS OF FOG OVERNIGHT.
00Z FRIDAY - 00Z SATURDAY: PRIMARLY VFR.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SISSON
NEAR TERM...NEILES/TABER
SHORT TERM...TABER
LONG TERM...SISSON
AVIATION...NASH
Hazardous weather outlook, Aug 2, 2:08 AM EST, 11 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
308 AM EDT MON AUG 2 2010

NYZ026>031-034-035-087-VTZ001>012-016>019-030715-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
308 AM EDT MON AUG 2 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TODAY AND TONIGHT.

SHOWERS AND THUNDERSTORMS WILL DEVELOP ACROSS THE HIGHER TERRAIN
OF NORTHERN NEW YORK EARLY THIS AFTERNOON AND SPREAD INTO CENTRAL
AND NORTHERN VERMONT. SOME STORMS WILL BE CAPABLE OF PRODUCING
LOCALIZED VERY HEAVY RAINFALL IN A SHORT PERIOD OF TIME...WHICH
MAY CAUSE SHARP RISES ON SMALLER STREAMS AND RIVERS...ALONG WITH
PONDING OF WATER IN LOW LYING AND POOR DRAINAGE AREAS. IN
ADDITION...ISOLATED WIND GUST TO 35 MPH AND CLOUD TO GROUND
LIGHTNING WILL BE POSSIBLE WITH ANY STORMS. THE STORMS WILL
DECREASE IN AREAL COVERAGE AND INTENSITY BY LATE THIS EVENING.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

THE CHANCES FOR AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS
WILL CONTINUE FOR TUESDAY THROUGH THURSDAY OF THIS UPCOMING WEEK. SOME
STORMS WILL BE CAPABLE OF PRODUCING GUSTY WINDS...FREQUENT
LIGHTNING...AND LOCALIZED VERY HEAVY DOWN POURS...ESPECIALLY ON
TUESDAY AND WEDNESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, Aug 2, 1:30 PM EST, 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
230 PM EDT MON AUG 2 2010

NYZ028-031-VTZ001-002-005-021915-
EASTERN CLINTON NY-GRAND ISLE VT-WESTERN CHITTENDEN VT-
WESTERN CLINTON NY-WESTERN FRANKLIN VT-
230 PM EDT MON AUG 2 2010

...A STRONG THUNDERSTORM WILL AFFECT CHITTENDEN...CLINTON...FRANKLIN
AND GRAND ISLE COUNTIES...

AT 225 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR WEST CHAZY...
MOVING SOUTHEAST AT 20 MPH.

WIND GUSTS TO 30 MPH AND HAIL UP TO DIME SIZE ARE POSSIBLE WITH THIS
STORM. VERY HEAVY RAIN WILL FALL FROM THIS STORM...AND WILL CAUSE
WATER TO POND ON ROADS AND QUICKLY FILL ROADSIDE DITCHES AND SMALL
STREAMS.

THIS STORM WILL BE NEAR POINT AU ROCHE AROUND 245 PM...NICHOLS POINT
AROUND 300 PM AND SAVAGE ISLAND AROUND 315 PM.

LAT...LON 4486 7300 4456 7317 4477 7363 4500 7350

NEILES

The radar

The Burlington radar (KCXX), 47 km away, was scanning. The volume nearest the first event began at 18:38 UTC.

Open the radar archive at this moment

Event by event

5 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Clinton

When
August 2, 1:40 PM EST to 1:45 PM EST
Where
Clinton County, 3.13 mi W of West Chazy
Measured
1.25 in hail
Reported by
Public
Coordinates
44.822, -73.564

Two reports of half dollar size hail on Atwood Road.

Thunderstorm Wind, Clinton

When
August 2, 1:40 PM EST
Where
Clinton County, 1.95 mi N of West Chazy
Measured
55 kt (63 mph) estimated gust
Property damage
$20,000
Reported by
Public
Coordinates
44.848, -73.503

Numerous trees down, including several 5-6 feet in diameter at the base.

Hail, Clinton

When
August 2, 1:45 PM EST to 1:50 PM EST
Where
Clinton County, 1.63 mi SSW of West Chazy
Measured
1 in hail
Reported by
Public
Coordinates
44.800, -73.517

Quarter size hail reported on O'Neill road.

Hail, Clinton

When
August 2, 1:45 PM EST to 1:55 PM EST
Where
Clinton County, 0.49 mi W of West Chazy
Measured
1 in hail
Reported by
Public
Coordinates
44.820, -73.510

One inch diameter hail lasted approximately 10 minutes.

Hail, Clinton

When
August 2, 1:45 PM EST to 1:55 PM EST
Where
Clinton County, 0.64 mi WSW of Spellmans
Measured
1 in hail
Reported by
Public
Coordinates
44.775, -73.491

Quarter size hail fell for approximately 10 minutes along Route 22 in East Beekmantown.

Hail, Clinton

When
August 2, 1:50 PM EST to 1:55 PM EST
Where
Clinton County, 1.47 mi E of East Beekmantown
Measured
1 in hail
Reported by
Public
Coordinates
44.750, -73.440

Quarter size hail on Colby road.

Thunderstorm Wind, Essex

When
August 2, 3:00 PM EST
Where
Essex County, Willsboro
Measured
50 kt (58 mph) estimated gust
Property damage
$5,000
Reported by
Public
Coordinates
44.370, -73.400

Several trees up to half foot in diameter downed by thunderstorm winds.

Thunderstorm Wind, Essex

When
August 2, 3:05 PM EST
Where
Essex County, 2.06 mi NNW of Towers Forge to 1.67 mi NNW of Towers Forge
Measured
60 kt (69 mph) estimated gust
Property damage
$75,000
Reported by
Broadcast Media
Coordinates
44.309, -73.532

Several trees down across the town of Lewis as well as a large swath of trees just north of Exit 32 on the southbound lane of Interstate 87 that closed the highway for several hours. Damages in Lewis/Stowersville were to trees, a few vehicles, roofs from fallen trees and a few sheds.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New York in 2010Every state in 2010This day in weather historyWarnings in New York, August 2010

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 242116, 242121, 242117, 242118, 242119, 242120, 242113, 242115.